MAUDE Adverse Event Report: CARDINAL HEALTH SALEM SUMP W/ ARV 18FR. 48IN; TUBE, DOUBLE LUMEN FOR INTESTINAL DECOMPRESSION AND/OR INTUBATION

CARDINAL HEALTH SALEM SUMP W/ ARV 18FR. 48IN; TUBE, DOUBLE LUMEN FOR INTESTINAL DECOMPRESSION AND/OR INTUBATION
Model Number 8888266148
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Aspiration/Inhalation (1725); Discomfort (2330); Epistaxis (4458)
Date of Event 08/26/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A device sample and lot number were not provided for evaluation; therefore, a device history record review could not be completed.One photo was provided by the customer which showed the blue end of the anti-reflux valve (arv) seated in the main lumen.The white end of the valve should be seated into the main lumen to close off the tube and prevent back flow during patient transport.Since the wrong end (blue) was inserted in the main lumen, it may have contributed to the inability to remove the broken valve from the main lumen.A review of the manufacturing process was conducted.Current process and controls were found to be followed correctly, including subassemblies, finished product assembly, packaging, and product inspections.No abnormal conditions were found that could trigger the reported condition.
 
Event or Problem Description
Per customer, the incident in question involved a 78-year-old patient who had an ng (nasogastric) tube placed for medical reasons.A small bowel follow-through (sbft) test was scheduled for the morning, requiring the ng tube to be temporarily clamped.To achieve this, the blue/white filter was inserted into the open end of the ng tube as a plug.However, when it was time to reconnect the patient to wall suction, the filter broke in half and became lodged inside the ng tube.Efforts were made by both a registered nurse (rn) and the charge nurse to remove the stuck filter, but these attempts were unsuccessful.Multiple tools were employed in the attempt to dislodge the filter, but they proved ineffective.The customer further explained that the blue part was seated in the main lumen.This is what the product description states to do to plug the system when not in use.Where the vent attaches to the blue part is where the item snapped off completely.When attempting to remove it, enough force was used to try and pry the item out.The customer was told the nurse was trying to twist and turn it out as well with no success.It was stuck initially when removal was attempted.Since the ng tube was rendered nonfunctional due to this problem, it was decided to remove it with the intention of replacing it with a new, functional ng tube.Four attempts were made to replace the ng tube.Unfortunately, during one of these attempts, the patient aspirated water and attempts were unsuccessful.The customer stated that the patient was transferred to another hospital for further care of ongoing issues not related to this incident, but also the availability of ir for better placement of new ng tube.The main reason for the transfer was for a nephrostomy tube placement not for ng tube placement.The patient had an episode of bleeding from the nasal cavity while a new ng tube was being attempted for placement.There was concern for questionable aspiration pneumonitis.The patient was suctioned orally with significant aspiration of blood likely due to epistaxis and trauma from ng tube insertion attempts.The patient required oxygen (02) for a very short time after this was attempted but was back to room air shortly.This incident led unnecessary discomfort for the patient.The patient required iv ativan and iv dilaudid to help with agitation during the attempt of re-inserting a new ng tube.His oxygen needs overall were minimal, a chest x ray was done after the aspiration event and did not show any consolidation.The patient was placed on cefepime on 8/26/23 given the aspiration event.This was eventually discontinued as the concern was eliminated.Per customer, the complications were not directly related to the break in the product, but more so the result of having to remove that defective product and re-insertion of a new ng tube.The customer further stated that in this particular case, the decision to administer empiric cefepime was made on (b)(6) 2023 due to concerns regarding aspiration, as indicated in the medical doctor's note.The md's note explicitly mentioned, "anaerobic coverage started (b)(6) 2023 for possible aspiration." furthermore, on (b)(6) 2023, the chest x-ray report noted a "suggestion of patchy opacity in the left lower lobe," with the possibility of pneumonia and pulmonary vascular congestion.After the patient's respiratory decline immediately following the event, they required supplemental oxygen.However, it's worth noting that the patient began to show significant signs of improvement quite rapidly.As a standard practice, when patients exhibit clear physical improvements and there is a decrease in respiratory distress, our medical team often considers discontinuing antibiotics.Antibiotics are typically reserved for patients with persistent or progressive respiratory decline following an aspiration event.They usually reassess the need for continued antibiotic therapy after 48-72 hours, taking into account the patient's pulmonary function and systemic signs.If there is substantial improvement or a return to baseline, antibiotics are typically discontinued, as was the case here.Per customer, empiric antibiotic therapy is utilized when they suspect there is a bacterial infection and want to start the treatment as soon as possible while they gather labs to verify this.

Brand Name
SALEM SUMP W/ ARV 18FR. 48IN
Common Device Name
TUBE, DOUBLE LUMEN FOR INTESTINAL DECOMPRESSION AND/OR INTUBATION
Manufacturer (Section D)
CARDINAL HEALTH
777 west street
mansfield MA 02048
Manufacturer (Section G)
CARDINAL HEALTH
calle 9 sur no. 125 cuidad ind
tijuana 22500
MX   22500
Manufacturer Contact
jill saraiva
777 west street
mansfield, MA 02048
5086183640
MDR Report Key18998195
Report Number9612030-2024-00051
Device Sequence Number11480004
Product Code FEG
UDI-Device Identifier10884521004726
UDI-Public10884521004726
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8888266148
Device Catalogue Number8888266148
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date03/28/2024
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age78 YR
Patient SexUnknown